Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Quality Health Care and You - Diabetes

Kidney Problem

03/12/2009

Question:

My Mom is 50 and she has diabetes and high blood pressure. Her microalbumin level is 135mg. I read that level is a starting stage of Kidney trouble. Is it so and how can she reduce the microalbumin level? What kind of diet does she need to take?

Answer:

You are correct: the elevated microalbumin means that her kidneys are leaking a very small amount of protein, which is an early sign of kidney damage, most likely due to the diabetes.  An elevated urine microalbumin is often treated with a type of blood pressure medication called an "ACE inhibitor" (which include meds like lisinopril, accupril, enalapril, quinapril).  At an early stage, it seems that careful treatment can actually slow the rate of kidney damage or prevent it from progressing.  

The most important things for her to do at this point to prevent further kidney damage are to keep her diabetes, blood pressure, cholesterol, and weight under excellent control, and to avoid (or stop) smoking.  There is no special diet that she needs to be on; but her diet should aim at controlling the things mentioned above, so it should be a low-salt, diabetic, low-cholesterol diet.  She should be followed by a nephrologist as well as her primary doctor too.

For more information:

Go to the Quality Health Care and You - Diabetes health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University